Journal of Scientific Computing

, Volume 75, Issue 2, pp 803–829 | Cite as

A Bivariate Spline Method for Second Order Elliptic Equations in Non-divergence Form

  • Ming-Jun Lai
  • Chunmei Wang


A bivariate spline method is developed to numerically solve second order elliptic partial differential equations in non-divergence form. The existence, uniqueness, stability as well as approximation properties of the discretized solution will be established by using the well-known Ladyzhenskaya–Babuska–Brezzi condition. Bivariate splines, discontinuous splines with smoothness constraints are used to implement the method. Computational results based on splines of various degrees are presented to demonstrate the effectiveness and efficiency of our method.


Primal-dual Discontinuous Galerkin Finite element methods Spline approximation Cordes condition 

Mathematics Subject Classification

65N30 65N12 35J15 35D35 


  1. 1.
    Adolfsson, V.: \(L^2\) integrability of second order derivatives for Poisson equations in nonsmooth domain. Math. Scand. 70, 146–160 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Agranovich, M.S.: Sobolev Spaces, Their Generalizations and Elliptic Problems in Smooth and Lipschitz Domains, Springer Monographs in Mathematics. Springer, Cham (2015)CrossRefGoogle Scholar
  3. 3.
    Awanou, G.: Robustness of a spline element method with constraints. J. Sci. Comput. 36(3), 421–432 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Awanou, G.: Spline element method for Monge–Ampère equations. BIT 55(3), 625–646 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Awanou, G., Lai, M.-J., Wenston, P.: The multivariate spline method for scattered data fitting and numerical solution of partial differential equations. In: Chen, G., Lai, M.J. (eds.) Wavelets and splines: Athens 2005, pp. 24–74. Nashboro Press, Brentwood (2006)Google Scholar
  6. 6.
    Babuska, I.: The finite element method with Lagrange multipliers. Numer. Math. 20, 179–192 (1973)CrossRefzbMATHGoogle Scholar
  7. 7.
    Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods. Springer, New York (1994)CrossRefzbMATHGoogle Scholar
  8. 8.
    Brezzi, F.: On the existence, uniqueness, and approximation of saddle point problems arising from Lagrange multipliers. RAIRO 8, 129–151 (1974)zbMATHGoogle Scholar
  9. 9.
    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. North-Holland, New York (1978)zbMATHGoogle Scholar
  10. 10.
    Evens, L.: Partial Differ. Equ. American Mathematical Society, Providence (1998)Google Scholar
  11. 11.
    Farin, G.: Triangular Bernstein–Bézier patches. Comput. Aided Geom. Des. 3(2), 83–127 (1986)CrossRefGoogle Scholar
  12. 12.
    Floater, M., Lai, M.-J.: Polygonal spline spaces and the numerical solution of the Poisson equation. SIAM J. Numer. Anal. 54, 797–824 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Grisvard, P.: Elliptic Problems in Nonsmooth Domains. Pitman, Boston (1985)zbMATHGoogle Scholar
  14. 14.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Springer, Berlin (1998)zbMATHGoogle Scholar
  15. 15.
    Gutierrez, J., Lai, M.-J., Slavov, G.: Bivariate spline solution of time dependent nonlinear PDE for a population density over irregular domains. Math. Biosci. 270, 263–277 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Hu, X., Han, D., Lai, M.-J.: Bivariate splines of various degrees for numerical solution of PDE. SIAM J. Sci. Comput. 29, 1338–1354 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kellogg, O.D.: On bounded polynomials in several variables. Math. Z. 27, 55–64 (1928)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Lai, M.-J., Schumaker, L.L.: Spline Functions Over Triangulations. Cambridge University Press, Cambridge (2007)CrossRefzbMATHGoogle Scholar
  19. 19.
    Lai, M.-J., Wenston, P.: Bivariate splines for fluid flows. Comput. Fluids 33, 1047–1073 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Maugeri, A., Palagachev, D.K., Softova, L.G.: Elliptic and Parabolic Equations with Discontinuous Coefficients. Mathematical Research, vol. 109. Wiley-VCH Verlag, Berlin (2000)CrossRefzbMATHGoogle Scholar
  21. 21.
    Mitrea, Dorina, Mitrea, Marius, Yan, Lixin: Boundary value problems for the Laplacian in convex and semiconvex domains. J. Funct. Anal. 258, 2507–2585 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Schumaker, L.L.: Spline Functions: Computational Methods. SIAM Publication, Philadelphia (2015)CrossRefzbMATHGoogle Scholar
  23. 23.
    Smears, I.: Nonoverlapping domain decomposition preconditioners for discontinuous Galerkin approximations of Hamilton–Jacobi–Bellman equations. J. Sci. Comput. (2017). doi: 10.1007/s10915-017-0428-5
  24. 24.
    Smears, I., Süli, E.: Discontinuous Galerkin finite element approximation of nondivergence form elliptic equations with Cordes coefficients. SIAM J. Numer. Anal. 51(4), 2088–2106 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Smears, I., Süli, E.: Discontinuous Galerkin finite element approximation of Hamilton–Jacobi–Bellman equations with Cordes coefficients. SIAM J. Numer. Anal. 52(2), 993–1016 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Smears, I., Süli, E.: Discontinuous Galerkin finite element methods for time-dependent Hamilton–Jacobi–Bellman equations with Cordes coefficients. Numer. Math. 133(1), 141–176 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Süli, E.: A brief excursion into the mathematical theory of mixed finite element methods. In: Lecture Notes. University of Oxford (2013)Google Scholar
  28. 28.
    Wang, C., Wang, J.: An efficient numerical scheme for the biharmonic equation by weak Galerkin finite element methods on polygonal or polyhedral meshes. Comput. Math. Appl. 68(12, part B), 2314–2330 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Wang, C., Wang, J.: A primal–dual weak Galerkin finite element method for second order elliptic equations in non-divergence form, in revision, submitted to Math. Comput. arXiv:1510.03488v1
  30. 30.
    Wang, J., Ye, X.: A weak Galerkin mixed finite element method for second-order elliptic problems. Math. Comput. 83, 2101–2126 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of GeorgiaAthensUSA
  2. 2.Department of MathematicsTexas State UniversitySan MarcosUSA

Personalised recommendations